Pennsylvania, 2009Tornado in Pennsylvania, July 26, 2009
July 26, 2009 · NWS CTP · 1 event in 1 county or zone
The National Weather Service in State College confirmed a EF1 tornado about three miles north of Saint Marys in Elk County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The National Weather Service in State College confirmed a EF1 tornado about three miles north of Saint Marys in Elk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 26, 3:14 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 26, 3:14 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 PM EDT SUN JUL 26 2009
.SYNOPSIS...
A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL CONTROL
THE WEATHER FOR MUCH OF THE UPCOMING WEEK WITH OCCASIONAL BOUTS OF
SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
REMAINS OF AN MCV HAS HAS MOVED INTO NY...LEAVING BEHIND A
MARGINALLY UNSTABLE AIRMASS THAT IS RESPONDING WITH SEVERAL BROKEN
LINES OF CONVECTION FROM THE NW MOUNTAINS DOWN INTO THE CENTRAL
PART OF MY FCST AREA.
RUC INDICATES CAPES NUDGING UP AROUND 1000J ALONG WITH MID LEVEL
LAPSE RATES RIGHT AROUND 6C/KM...SO THE REMAINDER OF THE AFTERNOON
LOOKS UNSETTLED. WITH JUST WEAK LOW LEVEL CONVERGENCE...ITS HARD
TO PINPOINT WHERE THE CHANCES FOR BEST DEVELOPMENT WILL BE. PROGS
INDICATE THE BEST INSTABILITY EVENTUALLY FORMS OVER MY SERN ZONES
WHERE WE HAVE A SLIGHT RISK IN PLACE. SATELLITE SHOWS BREAKS
DEVELOPING SO IT LOOKS REASONABLE FOR SOME OF THE STORMS TO
EVENTUALLY GROW UP AND POSSIBLY CAUSE LOCALIZED STRONG WIND GUSTS
OR SOME HAIL.
WE HAVE A FLASH FLOOD WATCH UP FOR OUR SERN COUNTIES. THIS IS
WHERE THE SREF/MREF PLUMES DEPICT THE BEST CAPES LATER TODAY AS
THE SFC FRONT SLIDES EAST. 12Z OPERATIONAL MODELS QPFS ARE NOT
IMPRESSIVE HOWEVER AND INDICATIONS ARE THE BEST PLUME OF PRECIP
WATER IS ALREADY OVER THE AREA AND ADVECTING DOWNSTREAM. 09Z SREF
SHOWS NO CHANCE OF 12 HOUR RAINFALLS OF MORE THAN AN INCH AND JUST
A 10% OR SO CHANCE OF QPF AT LEAST .50 INCHES. SOME FLASH FLOOD
GUIDANCE IS ADMITTEDLY LOW SO WITH THE POTENTIAL DEVELOPMENT OF A
LINE OF STORMS TO THE WEST...WILL KEEP THE WATCH IN PLACE FOR NOW.
INTERESTING TO NOTE THAT THE LOCAL WRF RUNS CAPTURED THE MCS/MCV
THAT ROLLED THRU THIS MORNING...BUT WITH DIFFERENT IDEAS ON QPF.
BOTH THE NMM AND ARW RUNS HAD THE HEAVIEST PRECIP A BIT TOO FAR
SOUTHWEST WITH THE NMM SHOWING A 3 HOUR MAX OF ABOUT .75 FROM
ABOUT NRN BEDFORD THROUGH CENTRAL HUNTINGDON COUNTIES. THE ARW RUN
PLACED NEARLY 3 INCHES OF RAIN IN ROUGHLY THE SAME AREA. A PEEK AT
THE VORT PROGS HINTS THAT BOTH MODELS SUFFERED FROM A CONVECTIVE
FEEDBACK ISSUE WITH THE ARW COOKING UP A NEGATIVE 40 BULLSEYE IN
THE 500 VORT FIELD. A GOOD INDICATION OF INSTABILITY GONE WILD IN
THAT RUN OF THE MODEL. LOWER RES RUNS OF THE NAM/GFS DID MUCH
BETTER WITH THE MORE WIDESPREAD BUT MUCH LIGHTER PRECIP FIELD.
COOLING BLYR WILL RESULT IN DECREASING CVRG OF SHWRS/TSTORMS
AFTER 03Z...AND HAVE TAPERED POPS DOWN ACCORDINGLY. HIGH TEMPS
TODAY WILL BE SLIGHTLY COOLER THAN AVG OVR THE N/W MTNS...AND NEAR
TO 1-2F ABOVE NORMAL ACROSS THE CENTRAL MTNS AND SUSQ VLY.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A RELATIVE MIN IN PRECIPITABLE WATER (27-30MM) WILL BECOME
CENTERED OVER CENTRAL PA MONDAY AS THE UPPER TROF THAT HAS PLAGUED
THE AREA SINCE JUNE FINALLY BEGINS TO LIFT OUT OF THE AREA. THE
OVERALL LONG-WAVE TROF IS EXPECTED TO BEGIN RETROGRADING WITH THE THE
NET RESULT BEING THE DEVELOPMENT OF A MOIST AND INCREASINGLY WARM
SOUTHWEST FLOW AT ALL LEVELS.
UNFORTUNATELY WE STILL CANNOT SEEM TO GUARANTEE A DRY DAY AS THERE
WILL STILL BE CYCLONIC FLOW ALOFT WITH THE OPERATIONAL MODELS
FORECASTING AT LEAST SOME MODEST INSTABILITY TO FORM. OVERALL
HOWEVER IT LOOKS LIKE THE NEW WEEK WILL START OFF WITH THE BEST
CHANCE OF SEEING THE MOST DRY WEATHER WE HAVE SEEN IN SEVERAL DAYS.
WITH A FAIR AMOUNT OF SUNSHINE...HIGHS SHOULD ACTUALLY REBOUND TO
VERY NEAR NORMAL FOR A CHANGE. IF IT HAS SEEMED LIKE A COLD SUMMER
TO SOME...IT HAS BEEN. TEMPERATURE DEPARTURES SINCE THE BEGINNING
OF JUNE OVER THE REGION ARE RUNNING AS MUCH AS 7 DEGREES BELOW
NORMAL IN SOME AREAS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
TUESDAY MAY BE THE WARMEST DAY WEVE SEEN IN MOST AREAS FOR QUITE
SOME TIME. WEAK HIGH PRESSURE RIDGE AT THE SFC WITH SW FLOW ALOFT
AND AND RATHER MEAGER 850-500 MB LAPSE RATES (WITH A NOTABLE MID
LEVEL CAP) WILL MINIMIZE THE CHC FOR SHOWERS/TSRA.
INFLUENCE OF UPPER TROF OVER THE GREAT LAKES/NORTHEAST WILL
CONTINUE TO BE FELT THRU MUCH IF NOT ALL OF THE LONG TERM PD.
NUMEROUS SHORTWAVES TRAVELING THROUGH THE BASE OF THE TROF WILL
POTENTIALLY SUPPORT CONVECTION EACH DAY WITH ONE MAIN FRONT
ADVANCING EAST DURING THE WEEK.
THIS MAIN...WEAK COLD FRONT WILL MOVE EAST FROM THE OHIO VALLEY LATE
WED/WED NIGHT...TRIGGERING SCATTERED...MAINLY MID TO LATE AFTERNOON
TSRA. THIS FRONT WILL LIKELY STALL OUT THURSDAY INTO FRIDAY FROM THE
MID ATLANTIC COAST SWWD TO THE LOWER OHIO VALLEY AS WEAK RIDGING AT
THE SFC AND ALOFT SLIDES OVER CENTRAL PENN. ALTHOUGH OUR GRIDS AND
ZONE TEXT CURRENTLY PAINT A ROUGHLY 40 POP FOR A SHOWER OR TSRA IN
THE AFTERNOON (BASED ON THE PERSISTENCE OF A MORE PESSIMISTIC GEFS
SOLUTION)...THURSDAY SHOULD BE ANOTHER FAIRLY DRY...AND SEASONABLY
WARM DAY.
WEDNESDAYS HIGHS WILL BE SIMILAR TO TUESDAYS WARMTH OVER CENTRAL
AND ERN PARTS OF THE CWA. HOWEVER...MORE CLOUD COVER AND SCATTERED
AFTERNOON SHOWERS/TSRA WILL CAP OFF HIGHS - IN THE THE MID TO UPPER
70S ACROSS THE MTNS OF WRN PENN.
BOTH THE GFS AND EC SHOW A SIGNIFICANT SHORT WAVE AND ONE OR MORE
SFC LOWS RIPPLING NE UP THE OHIO VALLEY FRIDAY (THE ALONG THE TAIL
END OF THE STALLED OUT FRONTAL BOUNDARY). CURRENT RUNNING 40 POPS IN
OUR GRIDS LOOK GOOD AS THERE IS SOME DISAGREEMENT BETWEEN THE EC/GFS
AND GEFS ON THE TRACK OF THE SFC AND UPR WAVES. EC IS THE FURTHEST
SOUTH WITH ITS QPF (MAINLY ACROSS VA AND MD) FRIDAY. SLIGHT
IMPROVEMENT POSSIBLE FOR SATURDAY...BUT GEFS PLUMES STILL WARRANT
THE MENTION OF SCATTERED POPS THANKS TO ANOTHER WEAK IMPULSE
EMBEDDED IN THE SW FLOW ALOFT.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A WEAK FRONT SLIDING INTO THE REGION IS DOING ITS BEST TO TRIGGER
YET ANOTHER ROUND OF SHOWERS AND STORMS. A BIT MORE HUMIDITY TODAY
HAS LED TO SOME MVFR CEILINGS OVER THE CENTRAL AND WESTERN
TERMINALS. ACTIVITY WILL CONTINUE INTO THE EVENING HOURS BEFORE
DIMINISHING IN COVERAGE TO JUST A FEW SCATTERED SHOWERS AFTER
MIDNIGHT. LOW LEVEL MOISTURE WILL REMAIN HOWEVER...LEADING TO
LOWERING CEILINGS/VISIBILITIES OVERNIGHT. MVFR CIGS IN THE
1500-2500 RANGE WILL LIKELY BE THE RULE BY MORNING WITH VIZ OF
3-5 MILES. SOME LOCALLY LOWER CONDITIONS WILL BE POSSIBLE IN ANY
AREAS THAT GET HIT WITH THE STORMS TODAY AS LOCALLY DENSE FOG
COULD FORM.
OUTLOOK...
MON-FRI...VFR WITH MVFR MAINLY IN THE AM WITH FOG/ST
AND AGAIN IN THE PM WITH SCT SHRA/TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ036-056>059-
063>066.
&&
SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LACORTE/LAMBERT
LONG TERM...LAMBERT/GARTNER
AVIATION...LACORTE
Hazardous weather outlook, Jul 26, 3:02 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN JUL 26 2009
PAZ004>006-010>012-017>019-024>028-033>035-037-041-045-272015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-
SOUTHERN CLINTON-
402 PM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ036-056>059-063>066-272015-
FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
402 PM EDT SUN JUL 26 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ042-046-049>053-272015-
SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-
402 PM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 2:46 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT SUN JUL 26 2009
PAZ041-046-262015-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
346 PM EDT SUN JUL 26 2009
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LYCOMING COUNTY...
AT 345 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GARDEN VIEW...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MONTOURSVILLE AROUND 400 PM...LOYALSOCKVILLE
AROUND 410 PM AND BARBOURS AROUND 420 PM.
LAT...LON 4147 7677 4141 7675 4138 7671 4127 7665
4115 7712 4132 7721 4148 7678
EXPERIMENTAL
FORECASTER: KFSpecial weather statement, Jul 26, 3:17 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 PM EDT SUN JUL 26 2009
PAZ041-042-046-262045-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
417 PM EDT SUN JUL 26 2009
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LYCOMING AND
WESTERN SULLIVAN COUNTIES...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LOYALSOCKVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BARBOURS AROUND 430 PM...KETTLE CREEK GORGE
AROUND 440 PM AND EAGLES MERE AROUND 450 PM.
LAT...LON 4155 7655 4134 7644 4121 7692 4138 7701
EXPERIMENTAL
FORECASTER: KF
Special weather statement, Jul 26, 3:51 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT SUN JUL 26 2009
PAZ064-065-262115-
ADAMS PA-YORK PA-
451 PM EDT SUN JUL 26 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND
SOUTHWESTERN YORK COUNTIES...
AT 451 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MCSHERRYSTOWN...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MCSHERRYSTOWN AROUND 500 PM...ABBOTTSTOWN
AROUND 510 PM AND SPRING GROVE AROUND 520 PM.
LAT...LON 3986 7721 3998 7676 3977 7668 3971 7701
3972 7716
EXPERIMENTAL
FORECASTER: KFSpecial weather statement, Jul 26, 4:35 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 PM EDT SUN JUL 26 2009
PAZ066-262200-
LANCASTER PA-
535 PM EDT SUN JUL 26 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LANCASTER COUNTY...
AT 534 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LITITZ...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BRICKERVILLE AROUND 540 PM...EPHRATA AROUND
550 PM AND DENVER AROUND 600 PM.
LAT...LON 4017 7595 4007 7635 4023 7644 4025 7639
4025 7632 4032 7614 4018 7595
EXPERIMENTAL
FORECASTER: KFSpecial weather statement, Jul 26, 5:11 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT SUN JUL 26 2009
PAZ066-262230-
LANCASTER PA-
611 PM EDT SUN JUL 26 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LANCASTER COUNTY...
AT 611 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADAMSTOWN...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LAT...LON 4013 7613 4029 7622 4030 7621 4032 7615
4032 7614 4019 7595 4018 7596
EXPERIMENTAL
FORECASTER: KFSpecial weather statement, Jul 26, 5:16 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT SUN JUL 26 2009
PAZ066-262245-
LANCASTER PA-
616 PM EDT SUN JUL 26 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LANCASTER COUNTY...
AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCARBORO...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WAKEFIELD AROUND 645 PM.
LAT...LON 3976 7626 3979 7628 3986 7620 3976 7608
3973 7611 3972 7615 3972 7623
EXPERIMENTAL
FORECASTER: KFTornado, Elk
- When
- July 26, 5:21 PM EST to 5:25 PM EST
- Where
- Elk County, 3.37 mi SSE of Ketner to 3.62 mi N of St Marys
- Rating
- EF1
- Path length
- 1.25 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.485, -78.594
A weak EF1 tornado was confirmed in a mainly rural area just north of St. Marys. Much of the tornado was classified in the EF0 range. The tornado was on the ground for about 1.25 miles mainly over a wooded area. The tornado snapped off or toppled about 20 to 30 trees. A corn field was also damaged. A gutter and chimney were damaged on two homes near the end of the tornado track on Siecker Road. The maximum wind speed was estimated near 90 mph. No injuries were reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175416.